facebook
twitter
search
search

FDA warns the pain reliever Tylenol can cause a rash, blisters

Aug. 1, 2013 at 9:21 PM
| License Photo

WASHINGTON, Aug. 1 (UPI) -- Acetaminophen, or Tylenol, a common fever and pain reliever, can cause rare but serious skin reactions, the U.S. Food and Drug Administration warns.

Dr. Sharon Hertz, deputy director of FDA's Division of Anesthesia, Analgesia and Addiction; said the over-the-counter drug -- which is also an ingredient in many prescription drugs -- can cause a rash, blisters and, in the worst case, widespread damage to the surface of skin.

Consumers taking acetaminophen, who develop a rash or other skin reaction, should stop taking the product immediately and seek medical attention.

"This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications," Hertz said in a statement. "However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal."

Other drugs used to treat fever and pain, such as non-steroidal anti-inflammatory drugs including ibuprofen and naproxen, already carry warnings about the risk of serious skin reactions. Advil and Motrin are among the common brand names that include ibuprofen.

Aleve and Midol Extended Relief are among the best-known brand names that include naproxen as an active ingredient, the FDA said.

The FDA is requiring a warning about these skin reactions be added to the labels of all prescription medicines containing acetaminophen, Hertz said.

Related UPI Stories
Latest Headlines
Trending Stories
Device shown to 'smell' prostate cancer in men in trial
Scientists confirm second, more intense form of Lyme disease
Study: Sending fewer men to prison may slow spread of HIV
Einstein vindicated: Scientists find gravitational waves
Biden gathers forces to end cancer: Can he make a difference?